Montana, 2010

High Wind in Montana, December 12, 2010

December 12, 2010 · NWS TFX · 3 events in 3 counties and zones

A strong westerly flow aloft produced high winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft produced high winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 11, 11:00 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 11, 11:00 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 PM MST SAT DEC 11 2010

UPDATED AVIATION SECTION

.DISCUSSION...

SNOW CONTINUES TO SPREAD NORTHEASTWARD THIS EVENING ACROSS
SOUTHWEST MONTANA ASSOCIATED WITH MOIST OVERRUNNING/WARM ADVECTION
PATTERN. SNOW HAS ALREADY BEGUN IN THE DILLON AND BUTTE AREAS AND
ANTICIPATE SNOW TO BEGIN IN THE HELENA AND BOZEMAN AREAS AROUND
MIDNIGHT...SPREADING NORTHWARD INTO NORTH CENTRAL MY BY EARLY
SUNDAY MORNING. HAVE MADE SOME ADJUSTMENTS TO POPS
TONIGHT...MAINLY TO RAISE TO CATEGORICAL VALUES IN AREAS WHERE
SNOW IS ALREADY OR ABOUT TO OCCUR. PRECIP AMOUNTS THUS FAR HAVE
BEEN FAIRLY LIGHT. TEMPS HAVE COOLED INTO THE 20S ACROSS MUCH OF
CENTRAL AND SW MT WHERE INCREASING CLOUD-COVER/PRECIP AND WARM
ADVECTION WILL KEEP TEMPS FROM LOWERING MUCH FARTHER. COLD AIR IS
ENTRENCHED OVER NORTHEAST ZONES...PARTICULARLY IN THE LOWER
REACHES OF THE MISSOURI AND MILK RIVER VALLEYS WHERE TEMPS HAVE
ALREADY FALLEN INTO THE SINGLE DIGITS.

CURRENT SET OF WINTER WEATHER HIGHLIGHTS WILL REMAIN IN TACT AS
SNOW CONTINUES TO SPREAD NORTHEAST WITH STRONGER WARM ADVECTION
ARRIVING SUNDAY MORNING. THIS WILL BRING A TRANSITION TO RAIN FOR
MUCH OF NORTH CENTRAL AND CENTRAL MT...WITH A PERIOD OF FREEZING
RAIN POSSIBLE BEFORE THE WARM AIR AND STRONG WINDS SURFACE. THE
HAVRE/CHINOOK/BIG SANDY AREAS LOOKS TO HAVE THE GREATEST THREAT FOR
A PROLONGED PERIOD OF FREEZING PRECIP SUNDAY AFTERNOON AS COLD AIR
IN THOSE LOCATIONS WILL BE MORE RESISTANT TO SCOUR OUT. VERY WINDY
CONDITIONS AND STRONG WARMING WILL LIKELY FOLLOW THE TRANSITION TO
RAIN SUNDAY AFTERNOON ACROSS MUCH OF THE REGION WITH VERY STRONG
WINDS ALONG THE EAST SLOPES OF THE ROCKIES. HOENISCH

&&

.AVIATION...
UPDATED 0600Z.
A SURFACE WARM FRONT CONTINUES TO MOVE ACROSS THE AREA. THE
WARM AIR OVERRUNNING THE COLD AIRMASS ALREADY IN PLACE HAS PRODUCED
AREAS OF SNOW WHICH WILL INCREASE IN AREAL COVERAGE OVERNIGHT. IN
ADDITION TO THE SNOW...AREAS OF RAIN AND FREEZING RAIN ARE POSSIBLE
AFTER 12Z. SURFACE WINDS WILL BECOME VERY STRONG ALONG THE ROCKY
MOUNTAIN FRONT AND ADJACENT PLAINS BEGINNING LATE SUNDAY MORNING.
VFR CONDITIONS PREVAIL WITH INCREASING MVFR/IFR CONDITIONS AFTER 10Z
DUE TO LOWERING CEILINGS AND PRECIPITATION. MOUNTAINS WILL BECOME
OBSCURED AFTER 10Z.

&&

.PREV DISCUSSION...
/ISSUED 445 PM MST SAT DEC 11 2010/
SATURDAY THROUGH MONDAY... THE FAIR WEATHER THAT HAS DOMINATED
TODAY WILL BE QUICKLY USHERED OUT BY A WARM FRONT OVER RUNNING THE
COLD AIR ASSOCIATED WITH YESTERDAYS COLD FRONT. THESE CONDITIONS
WILL CREATE A CHANCE OF FREEZING RAIN ACROSS THE THROUGH SUNDAY
EVENING. HAVE LEFT THE WINTER STORM WATCH INTACT DUE TO
UNCERTAINTY ASSOCIATED WITH THE SYSTEM NO UPGRADE OR DOWNGRADE
WILL BE MADE WITH THIS FORECAST SUITE. THE MAIN CONCERN WITH THIS
SYSTEM WILL REMAIN TO BE FREEZING RAIN...HOWEVER DUE TO THE OTHER
FORMS OF PRECIPITATION THAT ARE LIKELY TO FALL HAVE KEPT THE
WINTER WEATHER ADVISORY WORDING.

HAVE UPGRADE THE HIGH WIND WATCH TO A HIGH WIND WARNING. HAVE ALSO
EXTENDED THE WARNING TIME UNTIL MID MORNING MONDAY DUE TO THE
STRONG WINDS FORECASTED IN ALL MODELS. WINDS SPEEDS IN EXCESS OF
100 MPH WILL BE POSSIBLE IN SOME FAVORED LOCATIONS ALONG THE ROCKY
MOUNTAIN FRONT.

AFTER THIS SYSTEM PASSES SUNDAY NIGHT SOME DRYING CONDITIONS WILL
DEVELOP IN AS THE WARMING CONTINUES DUE THE LARGE SCALE RIDGE
REMAINS CENTERED OFF THE CALIFORNIA COAST. SUK

MONDAY NIGHT THROUGH SATURDAY...THE REGION WILL BE UNDER THE
INFLUENCE OF HIGH PRESSURE ALOFT MONDAY NIGHT HOWEVER SEVERAL
DISTURBANCES MOVING THROUGH THE FLOW ALOFT WILL KEEP THE AIRMASS
UNSETTLED. THE BEST CHANCE OF ACCUMULATING PRECIP WILL BE OVER THE
ROCKIES AND SOUTHWEST MONTANA. A LOW PRESSURE TROF WILL MOVE OVER
THE WEST COAST BY TUESDAY MORNING AND HIGH PRESSURE ALOFT WILL
BEGIN TO WEAKEN. MOISTURE WILL INCREASE OVER OF THE AREA...THE
CHANCE OF PRECIP WILL INCREASE BUT STILL REMAIN MAINLY OVER THE
ROCKIES AND SOUTHWEST MONTANA. A SHORTWAVE WILL MOVE OVER THE
ROCKIES BY TUESDAY AFTERNOON. THIS WILL CAUSE LOW PRESSURE AT THE
SURFACE TO DEEPEN OVER ALBERTA AND A STRONG SURFACE PRESSURE
GRADIENT WILL DEVELOP ACROSS THE ROCKIES AND ADJACENT PLAINS.
STRONG SURFACE WINDS WILL CONTINUE THROUGH TUESDAY NIGHT. THE
AIRMASS WILL REMAIN UNSETTLED DESPITE WEAK HIGH PRESSURE ALOFT BUT
A NORTHERN LOW PRESSURE SYSTEM WILL BRING COLD AIR FROM CANADA
INTO ACROSS THE BORDER THURSDAY. THE NORTHEASTERN ZONES WILL BE
THE MOST AFFECTED BY THIS SYSTEM. A HIGH PRESSURE RIDGE WILL BE IN
PLACE OVER THE ROCKIES THURSDAY NIGHT. AREAS WEST OF THE DIVIDE
WILL SEE AN INCREASE IN MOISTURE WHICH WILL MOVE OVER THE WESTERN
MOUNTAINS AND THE SOUTHWEST ZONES LATE FRIDAY AND SPREAD EAST
FRIDAY. THE AIRMASS WILL DRY AGAIN ON SATURDAY AS HIGH PRESSURE
BUILDS ALOFT. TEMPERATURES WILL BEGIN THE PERIOD ABOVE NORMALS BUT
TREND DOWNWARDS BY WEDNESDAY AS THE LOW PRESSURE TROF APPROACHES
FROM THE WEST. TEMPS WILL BE BELOW NORMALS THURSDAY AND REMAIN
COOL THROUGH SATURDAY. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  26  42  38  47 /  40  80  20  20
CTB  17  38  35  43 /  20  80  20  10
HLN  22  35  29  39 /  90  80  20  20
BZN  21  38  24  41 /  70  80  20  30
WEY  22  33  27  34 /  90  90  30  30
DLN  24  38  29  39 / 100  80  10  30
HVR  -2  30  27  37 /  10  80  70  10
LWT  16  41  35  44 /  10  70  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
BLAINE...CHOUTEAU...FERGUS...HILL...LIBERTY.

WINTER WEATHER ADVISORY FROM 9 AM TO 5 PM MST SUNDAY CASCADE...
EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...JUDITH
BASIN...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT...TOOLE.

WINTER WEATHER ADVISORY FROM 6 AM TO 3 PM MST SUNDAY
BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK...JEFFERSON.

HIGH WIND WARNING FROM NOON SUNDAY TO 8 AM MST MONDAY EASTERN
GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT...TOOLE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 11, 5:18 AM MST, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
518 AM MST SAT DEC 11 2010

MTZ012-014-046-049-050-052>054-121200-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-
EASTERN TETON-JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-
518 AM MST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY FOR SNOW AND FREEZING RAIN REMAINS IN
EFFECT FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-044-048-121200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
SOUTHERN ROCKY MOUNTAIN FRONT-
518 AM MST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY FOR SNOW AND FREEZING RAIN REMAINS IN
EFFECT FOR SUNDAY.

A HIGH WIND WATCH REMAINS IN EFFECT FOR SUNDAY AFTERNOON THROUGH
SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-045-047-051-121200-
HILL-CHOUTEAU-LIBERTY-BLAINE-FERGUS-
518 AM MST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH FOR SIGNIFICANT ICE ACCUMULATIONS REMAINS IN
EFFECT FOR SUNDAY AFTERNOON AND SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-121200-
BEAVERHEAD-MADISON-GALLATIN-
518 AM MST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW WILL DEVELOP OVER THE SOUTHERN PORTIONS OF SOUTHWEST
MONTANA EARLY ON SUNDAY. THE SNOW COULD CHANGE TO A SHORT PERIOD
OF FREEZING RAIN ON SUNDAY MORNING...BEFORE WARMER AIR MOVES INTO
THE REGION ON SUNDAY AFTERNOON. WE WILL CONTINUE TO MONITOR THE
SITUATION CLOSELY FOR POSSIBLE WINTER WEATHER HIGHLIGHTS IN THIS
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 12, 12:45 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways

A wind gust to 67 mph was reported at East Glacier Park 1E (the Two Medicine DOT site).

High Wind, Southern Rocky Mountain Front

When
December 12, 2:15 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 64 mph was reported at Bynum 14W (the Dellwo MSCN site).

High Wind, Eastern Glacier

When
December 12, 3:29 PM MST
Where
Eastern Glacier forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations

A wind gust to 59 mph was reported at the Cut Bank ASOS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267607, 267609, 267608.